DEAR DR. DONOHUE: Please answer some heart attack questions for me. I can’t find the answers. Is it possible to have a heart attack and not know it? What’s going on when a heart attack happens? What’s considered standard treatment? – P.R.
ANSWER: A heart attack takes place when there’s an obstruction of blood flow in an artery serving a particular area of heart muscle. It’s when plaque ruptures. Plaque is a mound of cholesterol, fat, protein, platelets, white blood cells and other material that clings to and invades the walls of arteries. Some plaque is called “vulnerable.” It is covered by a fragile coat that tears easily. When the tear occurs, the body attempts to repair it by covering it with a clot. The clot grows and completely occludes the artery. Blood flow stops. The heart muscle that is deprived of blood dies. That’s a heart attack.
Usually a person having a heart attack feels crushing or squeezing pain in the left chest. Pain can radiate from the chest to the neck, jaw, teeth, shoulders, arms or the back. In older people, pain is often less intense, and they might complain of suddenly feeling very short of breath or of feeling quite dizzy.
In as many as one-quarter of victims, regardless of age, there is no pain, or, if there is, it is so minor that people dismiss it as being nothing.
Standard treatment of a heart attack is the administration of clot-preventing drugs like aspirin and heparin. Oxygen, morphine and medicines to raise blood pressure are given as needed. Then a decision is made about using clot-busting medications or arranging for immediate angioplasty. Angioplasty is the procedure where a catheter – a flexible, soft tube – is passed into the clotted-off heart artery from an artery in the groin. When the clot site is reached, a balloon at the catheter tip is inflated to smash the clot.
DEAR DR. DONOHUE: I have been told that sleeping pills can affect your memory and can cause Alzheimer’s disease. I am 78, and sometimes I find it hard to fall asleep. When that happens, I take a temazepam, and it helps me very much. Is what I have been told true? – R.
ANSWER: Your medicine, temazepam (Restoril) is a member of the benzodiazepines. One of the other members of that family, Halcion, has been noted to cause antegrade memory loss in some users, particularly those who take it when on an overnight flight to fall asleep. Some of them wake up unable to learn new things (antegrade amnesia). It’s not a permanent condition, but it is disconcerting. I can find no information that says temazepam causes a similar memory loss.
No drug of this family causes Alzheimer’s disease.
Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL32853- 6475.
©2007 North America Synd.